Dangerous drugs for cholesterol
Ounce of Prevention Dr. Vendryes
Of several remedies, the physician should choose the least sensational.
SINCE THEIR arrival in medicine, the cholesterol-lowering drugs called statins have been among the most prescribed of all drugs. An estimated 30 million Americans take them daily, and they are prescribed for 25 per cent of adults over age 40.
A similar trend continues worldwide as doctors struggle with the global problem of heart disease, obesity, and diabetes. Some physicians even prescribe statins on a preventive basis to their patients. The common statin drugs include simvastatin, or Zocor; atorvastin, marketed as Lipitor; and rosuvastatin, the generic name for Crestor.
Doctors believe that their use will reduce an individual's risk of heart attack and stroke. But strangely, we are failing to reduce the incidence of these problems in our people, despite the popularity of these medicines. And if you are taking statins to lower your cholesterol, you might want to check out their side effects.
Statin side effects
The most common statin side effects listed include headache, difficulty sleeping, drowsiness, dizziness, sexual dysfunction, flushing of the skin, liver damage, skin rash, muscle aches, tenderness or weakness, increased risk of Type 2 diabetes, and kidney disease, nausea, vomiting, abdominal cramps and pain, bloating, gas, diarrhea or constipation. Recently, the US Food and Drug Administration has insisted that labels now carry additional warnings of memory loss and mental confusion.
Cholesterol is a vital substance that is found in every cell of the body and is manufactured by your liver. Statins lower cholesterol by interfering with important liver enzymes. So much so that doctors must monitor the liver function of their patients on statins. I call these drugs liver toxins. They also deplete the cells of the muscles, heart, brain, and nervous system of a critical nutrient and antioxidant called Coenzyme Q10, commonly abbreviated as CoQ10. This antioxidant is key to cellular energy production, as well as neutralising harmful free radicals.
This CoQ10 depletion may well account for the statin side effects highlighted by recent medical research and described below. If you do take statin drugs, you should supplement with CoQ10. Remember, statins impair energy, deplete CoQ10 and increase free radical production in the cells.
No official warnings exist in most countries about CoQ10 depletion by statin drugs. In Canada, however, labels warn of this danger and state that deficiency of CoQ10 "could lead to impaired cardiac function in patients with borderline congestive heart failure". How amazing: Drugs that are supposed to protect your heart may actually cause heart failure.
Statins cause weakness
Professor Beatrice Golomb, from the University of California at San Diego School of Medicine, has recently published a study that shows that statin drugs can sap your energy.
Golomb's findings, published in the Archives of Internal Medicine, indicated that patients on statins were significantly more likely than those on a 'sugar pill' to experience low energy and fatigue when they exerted themselves. This problem occurred in people, particularly women, just taking normal doses of these drugs.
Both the heart (a special muscle) and our other muscles normally have very high levels of CoQ10 in their cells, and statin-induced depletion of this substance will understandably cause weakness and tiredness.
STATINS cause PAIN
Another study, conducted by French scientists, indicates that pain from taking statins is far more common than experts originally thought. Patients reported experiencing debilitating muscle pain and cramps, which, in some cases, left them unable to carry out everyday tasks or even made them bed-ridden. Myopathy, a nasty statin complication involving serious damage to muscle tissue, can be a very serious problem.
Researchers found that 10 per cent of people taking statins suffered from pain, and 30 per cent of them stopped taking the drug as a result. Previous studies on statins had underestimated the problem.
Statins promote diabetes
Patients with diabetes are often prescribed statins in an effort to prevent complications of this disease such as heart attacks and strokes. But amazingly, statins themselves may greatly increase your risk for diabetes.
Another study in 2012 in the medical journal The Lancet confirms that people with pre-diabetes are at very high risk for developing full-blown diabetes if they take statins. The research comes just after the US FDA began requiring that statin labels warn users about an increased risk of developing Type 2 diabetes. As both the liver and the muscles are organs involved in blood sugar control, it is not surprising that drugs that damage them can promote blood sugar imbalance. When a medication can cause a serious condition like diabetes, we have to question if the ends justify the means.
Statins disturb brain function
Earlier this year, the FDA forced makers of statin drugs to be included in the warnings little-known, newly recognised side effects: memory loss and mental confusion. While these mental disturbances were found in people over the age of 50, they can occur in any age group. Interestingly, CoQ10 levels in the brain cells decline with increasing age.
If your doctor prescribes a statin drug, I suggest that you have a frank discussion on the risks and benefits of taking that medication. Ask about how much and for how long you are expected to take it. Enquire about lifestyle changes, nutritional supplements, and other alternative methods that are available for managing your cholesterol more safely.
You may email Dr Vendryes at email@example.com or listen to 'An Ounce of Prevention' on Power 106 FM on Fridays at 8:15 p.m. Details of his new book, 'An Ounce of Prevention - Particularly for Men' , is available on his website www.tonyvendryes.com.